Virginia, 2025Flash Flooding and Heavy Rain in Virginia, August 21 to 22, 2025
August 21 to 22, 2025 · NWS RNK · 8 events in 2 counties and zones
A thunderstorm developed over the City of Roanoke just before 6:45 pm EDT on August 21st, initially producing rainfall rates to nearly 5 per hour. Though the storm gradually weakened, it remained anchored over primarily the western half of the city through around 8:15 pm EDT before finally pushing away to the south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $215,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed over the City of Roanoke just before 6:45 pm EDT on August 21st, initially producing rainfall rates to nearly 5 per hour. Though the storm gradually weakened, it remained anchored over primarily the western half of the city through around 8:15 pm EDT before finally pushing away to the south. While nearly all of the city received at least 2 inches of rain, the highest totals were over the Peters Creek basin, where a 4 to 5 bullseye stretched from the Roanoke-Blacksburg Regional Airport (KROA) westward to S. Electric Road. Both the airport and a personal weather station observed rainfall totals at the 1-hour and 2-hour durations that were 500-year rainfall events per NOAA Atlas 14 Point Precipitation Frequency estimates. By 8:00 pm EDT, CREST Unit Streamflow near the airport had peaked at just over 1,600 cfs/mi^2, with much of the western half of the city observing values ranging from 550 to 950 cfs/mi^2. FLASH 1-hour Average Recurrence Intervals peaked near Electric Drive at just under a 200-year event at 7:46 pm EDT. Due to the rapid flooding of Peters Creek Road that runs alongside Peters Creek, the occupants of numerous vehicles required swift water rescues from emergency services personnel. A Flash Flood Warning with a Base tag was issued at 7:29 pm EDT for the City of Roanoke, which was upgraded to a warning with a Considerable tag at 7:52 pm EDT when reports of swift water rescues began to come in. After coordinating with the Emergency Manager of the City of Roanoke, the warning was upgraded to a Flash Flood Emergency with a Catastrophic tag at 9:02 pm EDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 20, 8:08 PM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 20, 8:08 PM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
908 PM EDT Wed Aug 20 2025
.SYNOPSIS...
A frontal boundary will approach the Appalachian Mountains this
afternoon to bring scattered showers and thunderstorms, but this
activity should stay along and west of the Blue Ridge. The
frontal boundary should stall on Thursday to prolong the chance
of rain in the mountains. After a drier Friday, a stronger cold
front should arrive by this weekend to bring more rain. Cooler
and drier weather should follow into next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 900 PM EDT Wednesday...
Temperatures were slightly adjusted, and PoPs were also adjusted
to match current radar trends across the area this evening.
Expect shower and thunderstorm activity to continue to decrease
across the area as instability continues to diminish areawide.
Areas of dense fog are expected to develop overnight, especially
across areas that saw rainfall today. This may lead to a foggy
early morning commute for those primarily west of the Blue
Ridge. Expect an overall similar day Thursday, with additional
chances for showers and thunderstorms west of the Blue Ridge.
Previous Discussion:
Key Messages:
1) Confidence is high for scattered showers and thunderstorms
along and west of the Blue Ridge this afternoon.
2) Patchy fog is likely later tonight, and more showers and
thunderstorms are possible on Thursday.
Scattered showers and thunderstorms are developing across
southeast West Virginia and moving into southwest Virginia. A
frontal boundary approaching the Appalachian Mountains this
afternoon is responsible for providing the needed lift to
generate this convection. Meanwhile, Hurricane Erin continues to
move northward in the Atlantic Ocean, which is creating a
subsidence zone across the Piedmont. Thus, the showers and
storms in the mountains will likely stay along and west of the
Blue Ridge through this evening and eventually dissipate by
tonight. With a moist air mass in place and little flow aloft,
some slow-moving storms could produce heavy rain that might
trigger localized flooding issues.
Patchy fog is likely to form later tonight, especially in
locations that received earlier rain. Low clouds are also
possible due to the moist air mass staying through Thursday.
After the fog vanishes by the middle of the morning, more
scattered showers and thunderstorms could again develop in the
mountains towards midday and linger into Thursday afternoon. The
high-resolution models seem to favor southwest Virginia and
northwest North Carolina more for coverage of the storms on
Thursday. Temperatures could be a few degrees lower on Thursday
compared to this afternoon due to a more pronounced northeast
flow as Hurricane Erin passes offshore of the Outer Banks.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 100 PM EDT Wednesday...
Key Messages:
1. Hurricane Erin passes Carolina and Virginia coast through
Thursday, producing dangerous beach conditions. No major impacts
locally.
2. Lingering showers Thursday night into Friday morning over NW
NC. Afternoon/evening showers and storms again Saturday.
At the start of this forecast period, Hurricane Erin will be
tracking north-northeastward well off the coast of North
Carolina and Virginia, and then east of the Delmarva Peninsula
by Friday. Even though Erin will remain offshore, the size of
the storm will produce dangerous surf, rip currents, and storm
surge along the Carolina and Virginia coast. No major impacts
are expected for the local forecast area, as subsidence around
the hurricane will keep precipitation chances to minimum,
especially east of the Blue Ridge. Gusty winds will be the main
impact as the hurricane continues to track poleward, but even
those will decrease through Thursday night.
A cold front will eventually stall across the southeast US
Friday into Saturday, which will keep moisture in the vicinity,
and thus keep chances for showers and storms in the forecast
for the end of the work week and beginning of the weekend, with
the highest probabilities for the southern Blue Ridge of VA and
NC. Otherwise, most of the area looks to remain mostly dry, with
a brief period of weak high pressure, ahead of a stronger cold
front arriving from the Ohio Valley.
Temperatures Friday and Saturday will be cooler, in the low 80s
in the Piedmont and mid to upper 70s in the west. Overnight
lows will be in the 60s each night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Wednesday...
Key Messages:
1. Showers and thunderstorms Sunday with the passage of a cold
front.
2. Dry weather and below normal temperatures into the middle of
the work week.
A strong cold front will cross the area on Sunday, bringing more
showers and thunderstorms to the area. There is still some
uncertainty with the timing of the frontal passage, but the most
likely timing of convection at this time is during the
afternoon and evening hours with diurnal instability is
maximized. Timing details will continue to be better resolved in
the coming days. Showers along and west of the Blue Ridge may
begin as early as Sunday morning, and the front will be east and
out of the area by Monday.
The passage of the 500mb trough through the beginning of the
work week will bring below normal temperatures, as well as
drier air. Subsidence from the surface high that builds in over
the area will also keep precipitation chances low, and the area
looks to remain dry through at least the midweek. High
temperatures will be gradually decreasing through the beginning
of the week, until reaching about 6 to 10 degrees below normal
by Wednesday, in the mid 60s west of the Blue Ridge and mid 70s
east. Some areas in the mountains will see lows in the 40s
Tuesday and Wednesday, under high pressure.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
As of 700 PM EDT Wednesday...
VFR conditions should linger for another few hours this evening
before most terminals west of the Blue Ridge to include BCB,
BLF and LWB go down to IFR to LIFR restrictions as rainfall this
afternoon and evening will make for perfect ground fog and low
CIG conditions. These restrictions will likely linger through
the overnight and into Thursday mid day as the frontal boundary
likely becomes stalled across the region tomorrow. By the late
morning and early afternoon hours, clouds are expected to break
enough that showers and thunderstorms are expected to develop
once again for terminals primarily west of the Blue Ridge. This
will bring a chance for brief periods of MVFR to IFR conditions
to the aforementioned terminals if these storms move into the
vicinity of them. With the passing of Hurricane Erin off the
coast of North Carolina and Virginia on Thursday, the pressure
gradient force may bring gusty winds to LYH up to 20 knots
during the afternoon and evening hours. These northeast winds
should die down through the end of the TAF cycle. For the
remainder of the terminals, winds will remain out of the
north/northeast at around 5-10 knots, with LYH and DAN having
the best chances for gusts through the afternoon hours.
.EXTENDED AVIATION OUTLOOK...
Hurricane Erin should head further away by Thursday night, which
will allow a frontal boundary to drift southward towards the
Southeast. As a result, coverage of showers and thunderstorms
should be reduced on Friday with most locations staying VFR.
Patchy fog may be possible during early Friday morning and early
Saturday morning due to the moist air mass in place. A stronger
cold front will approach from the northwest this weekend to
bring more widespread showers and thunderstorms. Cooler and
drier conditions should follow by Monday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PW
NEAR TERM...EB/PW
SHORT TERM...AS
LONG TERM...AS
AVIATION...EB/PW
Hazardous weather outlook, Aug 20, 8:11 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
911 PM EDT Wed Aug 20 2025
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-220115-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
911 PM EDT Wed Aug 20 2025
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather through
the remainder of tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms during Thursday afternoon and evening may bring heavy
rainfall that could trigger localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-220115-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
911 PM EDT Wed Aug 20 2025
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 20, 6:32 PM EST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
732 PM EDT Wed Aug 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Flash Flood 1 NE West Jefferson 36.41N 81.49W
08/20/2025 Ashe NC 911 Call Center
Water overflowed the Little Buffalo Creek
and washed over portions of South Main
Street in West Jefferson in Ashe County
North Carolina.
&&
EBLocal storm report, Aug 20, 7:24 PM EST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
824 PM EDT Wed Aug 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Flash Flood 1 SW Ronceverte 37.74N 80.49W
08/20/2025 Greenbrier WV 911 Call Center
Water was flowing over Rockland road from
heavy rainfall near Ronceverte West
Virginia.
&&
EBLocal storm report, Aug 20, 7:29 PM EST, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
829 PM EDT Wed Aug 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Rain 3 ENE Lansing 36.51N 81.45W
08/20/2025 M4.26 Inch Ashe NC Mesonet
Mesonet site near Lansing North Carolina
measured 4.26 inches of rainfall from storms
this afternoon and evening.
&&
EBHeavy Rain, Roanoke (C)
- When
- August 21, 12:00 AM EST to 11:59 PM EST
- Where
- Roanoke (C) County, 0.61 mi SSE of (Roa)woodrum Fld Roa
- Reported by
- ASOS
- Coordinates
- 37.322, -79.977
The ASOS at the Roanoke-Blacksburg Regional Airport (KROA) recorded at daily rainfall total of 4.27 inches, most of which fell between 6:50 pm EDT and 8:50 pm EDT. This was a new daily rainfall record for August 21, surpassing the old record of 1.73 set in 1960. This was also Roanoke's 3rd highest 1-day total for any day in August, and the 13th highest 1-day total on record, with records dating back to February 1912. This total had a nearly a 500-year average recurrence interval for a 2-hour period per NOAA Atlas 14 Point Precipitation Frequency estimates.
Heavy Rain, Roanoke (C)
- When
- August 21, 6:00 AM EST to August 22, 6:00 AM EST
- Where
- Roanoke (C) County, 1.7 mi SW of Roanoke
- Reported by
- CoCoRaHS
- Coordinates
- 37.252, -79.972
A CoCoRaHS observer (VA-RNC-3) recorded a 24-hour total of 2.38 inches of rain ending 7 am EDT on August 22nd. Most of the rain fell during a 2-hour period the previous evening.
Heavy Rain, Roanoke (C)
- When
- August 21, 8:00 AM EST to August 22, 8:00 AM EST
- Where
- Roanoke (C) County, 2.51 mi NNE of (Roa)woodrum Fld Roa
- Reported by
- COOP Observer
- Coordinates
- 37.362, -79.959
The Cooperative Weather Observer at Roanoke 8 N (ROAV2, 44-7278) recorded a 24-hour total of 2.30 inches of rain ending 8 am EDT on August 22nd. Most of the rain fell during a 2-hour period the previous evening.
Heavy Rain, Roanoke (C)
- When
- August 21, 5:45 PM EST to 7:45 PM EST
- Where
- Roanoke (C) County, 2.41 mi SW of (Roa)woodrum Fld Roa
- Reported by
- Mesonet
- Coordinates
- 37.308, -80.014
A personal weather station (Weather Underground: KVAROANO157) recorded 4.15 inches of rainfall in a 2-hour period on its way to a storm total of 4.29 inches, with rainfall rates at one point reaching nearly 7 inches per hour for a brief period of time. This event was nearly a 500-year rainfall event per NOAA Atlas 14 precipitation frequency estimates.
Flash Flood, Roanoke
- When
- August 21, 6:40 PM EST to 9:45 PM EST
- Where
- Roanoke County, 0.79 mi ENE of Sunset Vlg to 0.83 mi NE of Sunset Vlg
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Public
- Coordinates
- 37.306, -80.008
Peters Creek was observed flowing several feet out of its banks due to flooding caused by 4 to 5 of rain within a 2-hour period. The creek was observed flowing across Northwood Drive NW up to 2 feet deep, with water flooding across the Audi Auto Dealership lot. Minor water intrusion occurred within the dealership showroom. Further north, Peters Creek Road was flooded more than 3 feet deep in spots due to flooding of Peters Creek, with social media video showing multiple vehicles stranded in the water. At least 12 swift water rescues were reported for the occupants stranded in their vehicles.
Flash Flood, Roanoke
- When
- August 21, 6:45 PM EST to 9:45 PM EST
- Where
- Roanoke County, 1.7 mi WNW of Roanoke City to 1.58 mi WNW of Roanoke City
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 37.281, -79.978
Heavy rain resulted in at least 3 feet of water flooding the Shaffer's Crossing underpass area of the City of Roanoke. The occupants of at least one vehicle required swift water rescue as their car became stranded in the flood waters. After the flash flooding ended, the underpass remained flooded through much of the night. No injuries were reported, however the car sustained flood damage.
Flash Flood, Roanoke
- When
- August 21, 7:00 PM EST to 9:40 PM EST
- Where
- Roanoke County, 1.37 mi ESE of Medley to 1.38 mi ESE of Medley
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.311, -79.978
The parking lot and first floor hotel rooms of the Extended Stay America Hotel were evacuated due to a culvert running under Frontage Road NW backing up across the hotel property. This was due to between 4 and 5 inches of rain falling within a 2 hour period in the local area. Video recorded by a hotel patron showed water in the parking lot up to 2 feet deep. Some of the hotel rooms had water intrusion.
Flash Flood, Roanoke
- When
- August 21, 7:00 PM EST to 8:30 PM EST
- Where
- Roanoke County, 2.29 mi NNW of Roanoke City to 2.11 mi NNW of Roanoke City
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.301, -79.964
Runoff from 4 to 5 of rainfall was observed flowing several inches deep across Ring Road near the Valley View Mall.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, August 21, 2025$150,000 · 2 events
- Dust Storm and Damaging Winds in Arizona, August 21, 2025$37,000 · 60 kt wind · 16 events
- Tornado in North Dakota, August 21, 2025EF1 · 1 event
- Coastal Flood and Astronomical Low Tide in Virginia, August 21 to 23, 202520 events
- Coastal Flood in New Jersey, August 21 to 22, 202510 events
- Flash Flooding and Damaging Winds in Louisiana, August 21, 202550 kt wind · 6 events
- Flooding in South Dakota, August 21 to 27, 20256 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 21, 20255 events
- Coastal Flood in Maryland, August 21 to 23, 20255 events
- Heat in California, August 21 to 23, 20255 events
- Tropical Storm in North Carolina, August 21, 20254 events
- Marine Tropical Storm in North Atlantic Coastal Waters, August 21, 20254 events